Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 78, NWS Melbourne, FL

June 13, 2023Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 13, 2023, 3:57 PM EDT for Martin County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2023, 3:57 PM EDT (19:57 UTC)
Expired
Jun 13, 2023, 4:18 PM EDT
In force
21 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Martin County, FL

The radar

The Melbourne radar (KMLB), 129 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS52 KMLB 131957
SVRMLB
FLC085-132045-
/O.NEW.KMLB.SV.W.0078.230613T1957Z-230613T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
357 PM EDT Tue Jun 13 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Martin County in east central Florida...

* Until 445 PM EDT.

* At 357 PM EDT, a severe thunderstorm was located near Jonathan
  Dickinson State Park, or 7 miles west of Tequesta, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Port Salerno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2696 8029 2705 8031 2714 8018 2696 8014
TIME...MOT...LOC 1957Z 260DEG 4KT 2698 8022 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fehling
1 follow-up statement
728 
WWUS52 KMLB 132018
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
418 PM EDT Tue Jun 13 2023

FLC085-132028-
/O.CAN.KMLB.SV.W.0078.000000T0000Z-230613T2045Z/
Martin FL-
418 PM EDT Tue Jun 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2696 8029 2705 8031 2714 8018 2696 8014
TIME...MOT...LOC 2018Z 260DEG 4KT 2698 8019 

$$

Fehling

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:42 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 13, 3:42 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
342 PM EDT Tue Jun 13 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

...Unseasonably Hot with Some Storm Relief Through this
Weekend...

Current-Tonight...Brisk westerly flow delayed the onshore movement
of the east coast breeze, and it will remained pinned to the
coastal zones through late afternoon. Isolated storms should
remain confined near Lake Okeechobee to the Treasure Coast for
the next 3 to 5 hours before moving offshore. The potential
exists for some strong storms at the coast over the next couple
hours, as storms interact with the breeze boundary. Expect lows
around 70 to 75 with a light southwest wind continuing overnight.

modified prev disc...

Wednesday-Friday...Model guidance is consistent in maintaining a
broad trough over the SE CONUS Wed-Thu, with a short wave
amplifying north of FL Thu night, then digging SE across the state
Fri-Fri night. ECFL will remain in moderate SW-WSW surface flow,
with the local convective regime continuing to be WCSB-dominant,
as activity develops and moves quickly W-E each afternoon. The
ECSB is unlikely to develop north of the Treasure Coast, and even
if it does form there, it will so so by very late afternoon and
remained pinned at the coast or barrier islands.

On Thu, the ECM and GFS differ on the extent of moisture increase
ahead of the approaching short wave (ECM is a few tenths higher,
especially north). Both models bring values up to 1.7-1.9" Fri as
the short wave trough moves over the area. Near NBM values of sct
(40 range) PoPs appear reasonable Wed, with little adjustment.
Forecast increases PoP (50+ north to 30s south) Thu, and 60
north-central/ 30s south Fri.

Max temps in the M90s inland, with M-U90s in a few locations.
Mins in the L-M70s, save for U70s in metro Orlando.

Saturday-Monday...Models have trended stronger with yet another
short wave trough digging SE across FL Sat afternoon, behind the
trough on Fri. This next feature pushes offshore and eastward over
the Atlantic Sun-Mon. Again, there are indications that additional
short waves will be poised to reinforce the trough next week, so
it looks like we'll be stuck in this pattern for a while longer.

POPs 55 to 60 Sat, dropping back to 50s for Sun-Mon. Hot temps
continue, with max mins basically a daily repeat of this week's
temps. Widespread afternoon Heat Indices between 102-107 degrees
are expected each day this week and through this weekend. These
values are just below local Heat Advisory criteria of 108-112F,
thus even a small upward trend in these forecast values would
bring about the need for Heat Advisories for at least a portion of
the area.

Regardless, persons will need to remain vigilant to the dangers
posed by hot weather. This can't be emphasized enough: This time
of year, vehicles become dangerously hot, to the point of being
life-threatening, in a very short period of time when parked
outdoors, especially in the open sun. Always check to ensure no
pets or children are left in vehicles for any length of time!

&&

.MARINE...
Issued at 243 PM EDT Tue Jun 13 2023

Currently-Wed...Favorable conds continue with seas largely less
than 2 ft over the nearshore waters and up to 3 ft well offshore.
Main concern wl be for evening storms moving offshore and
affecting the waters with gusty winds and lightning. Seas 2 ft and
less Wed with an offshore directed component continuing.

Thursday-Sunday...Not letup in the moderate to occasionally fresh
SW to WSW through the end of the week. Speeds will briefly
approach 20kt well offshore Thu night, however peak seas are
forecast to remain about 3-4ft further offshore. A few strong
offshore-moving storms producing locally higher winds and seas
will remain a concern for mariners.

&&

.AVIATION...
(18Z TAFS)
Issued at 243 PM EDT Tue Jun 13 2023

SW winds 5-15 KT persist at most terminals throughout, however
the Atlantic breeze is expected to turn winds around to E/SE at
MLB/VRB/FPR/SUA late this afternoon into early evening. It's also
in this area where VCTS/TEMPOs are included for the better chance
for a storm to form. Otherwise, VFR conditions prevail through the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  94  75  94 /  10  40  20  50
MCO  76  95  76  96 /  10  40  10  50
MLB  75  94  76  94 /  20  40  20  40
VRB  73  95  75  94 /  20  40  20  30
LEE  75  94  76  94 /  10  40  20  50
SFB  75  95  76  95 /  10  40  20  50
ORL  76  95  77  96 /  10  50  20  50
FPR  74  94  75  93 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Digital Forecasts...Pendergrast
IDSS/Radar...Sedlock
Aviation...Heil
Hazardous weather outlook, Jun 13, 10:13 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1013 AM EDT Tue Jun 13 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-140000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1013 AM EDT Tue Jun 13 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms are forecast this
afternoon across east central Florida. The highest coverage
from south of Orlando to over the Treasure Coast and around Lake
Okeechobee. Storms will move eastward at around 15 mph.

A few storms could produce strong wind gusts to around 50mph.
Other hazards include frequent lightning strikes and locally
heavy downpours of 1 to 3 inches in a 60 to 90 minute period,
which could lead to minor urban and poor-drainage flooding. A
brief spin up tornado cannot be ruled out along the sea breeze.
Move indoors to safety if skies look threatening, or you hear
thunder.

.EXCESSIVE HEAT IMPACT...
Hot afternoon temperatures and humidity will lead to heat indices
around 102 to 106 degrees this afternoon. Persons engaged in
outdoor activities should remain well hydrated and take indoor
rest breaks in an air conditioned location, as needed. NEVER leave
children or pets unattended in a car for any amount of time.

.RIP CURRENT IMPACT...
A Moderate Risk of dangerous rip currents continues at all
central Florida Atlantic beaches. Check with the beach patrol for
additional information about ocean hazards. Remember to swim only
within sight of a lifeguard, and never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots or greater will be possible over inland
lakes, the Intracoastal Waterway and nearshore Atlantic, mainly
from around Sebastian Inlet southward, as they move eastward at
around 10 to 15 knots. Boaters should watch for storms approaching
from the west and seek safe shelter well in advance.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered lightning storms are forecast through the upcoming
weekend. The threat for gusty winds, small hail, frequent
lightning and torrential downpours in the strongest storms will
continue each afternoon. However, higher coverage of strong storms
is expected on Friday.

Temperatures will remain unseasonably warm this week, with highs
reaching the low to mid 90s near the coast and mid to possibly upper
90s across the interior. Humidity and the hot temperatures will
push afternoon heat indices to between 101 and 107 degrees into
early next week. Persons engaged in outdoor activities will want
to remain well hydrated and take indoor rest breaks in an air
conditioned location, as needed.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy/Pendergrast

In the hours before

Special weather statement, Jun 13, 3:17 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
317 PM EDT Tue Jun 13 2023

FLZ164-264-131945-
Inland Martin FL-Coastal Martin FL-
317 PM EDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern Martin
County through 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonathan Dickinson State Park, or over Tequesta, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jupiter, Tequesta, Jupiter Island, Hobe Sound and Hobe Sound Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2699 8024 2710 8015 2709 8010 2703 8008
      2697 8008 2697 8014 2696 8014 2695 8017
      2696 8025 2697 8025
TIME...MOT...LOC 1916Z 295DEG 12KT 2700 8012

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Weitlich
Special weather statement, Jun 13, 3:47 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
347 PM EDT Tue Jun 13 2023

FLZ164-264-132030-
Inland Martin FL-Coastal Martin FL-
347 PM EDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of eastern Martin
County through 430 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonathan Dickinson State Park, or near Tequesta, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart, Tequesta, Jupiter Island, Hobe Sound and Port Salerno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2697 8008 2697 8014 2696 8015 2696 8043
      2723 8017 2712 8010 2703 8008
TIME...MOT...LOC 1947Z 236DEG 11KT 2698 8019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fehling

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:15 PM EDTSpecial Marine WarningMLB16 min
Jun 13, 3:17 PM EDTSpecial Weather StatementMLBMartin28 min
Jun 13, 3:19 PM EDTSpecial Marine WarningMLB56 min
Jun 13, 3:47 PM EDTSpecial Weather StatementMLBMartin43 min
Jun 13, 5:31 PM EDTSpecial Weather StatementMLBOkeechobee29 min
Jun 13, 5:54 PM EDTSpecial Weather StatementMLBSaint Lucie36 min
Jun 13, 6:06 PM EDTSpecial Weather StatementMLBOkeechobee24 min
Jun 13, 6:30 PM EDTSpecial Weather StatementMLBOkeechobee30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.